Hail, Weston
- When
- August 10, 5:15 PM MST
- Where
- Weston County, 1 mi WSW of Newcastle
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.855, -104.219
A slow moving severe thunderstorm produced large hail and heavy rain in the Newcastle area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving severe thunderstorm produced large hail and heavy rain in the Newcastle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM MST, 3 hours 47 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 228 PM MDT Sat Aug 10 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 206 PM MDT Sat Aug 10 2019 Current surface analysis shows a weak frontal boundary has pushed southward this afternoon into northeastern Wyoming and northwestern South Dakota, arcing roughly from near Sheridan WY to near Gillette WY and then to near Lemmon SD. A warm and relatively moist airmass exists south of the front with MUCAPE currently around 3000J/Kg along and to the south of the front. The stronger shear exists along the front in northwestern SD and then extending southward along the axis of greatest instability to the east of the Black Hills into southwestern SD. Thunderstorm coverage and intensity will increase later this afternoon and evening as an upper shortwave approaches from the west and then crosses the forecast area tonight. The better threat for strong to severe storms will be from northeastern WY to the Black Hills area and into southwest SD, where timing will be more favorable for stronger storms this afternoon and evening. Hail and strong wind gusts would be the main threats. Chances for storms will linger overnight and likely into Sunday morning as additional energy crosses the region and the cool front settles south over the area. Sunday appears to be an active day as the upper ridge shifts off to the east and the upper trough moves northeastward across the region. Southwesterly flow around the trough will bring additional energy across the region and more showers and storms. The extent of the severe storm threat will likely hinge on coverage of clouds/showers across the area during the first half of the day, along with the location of the cool front later in the day. The better chances at this point look to be across northeastern WY to the Black Hills and southwestern SD, near and to the south of the front and where some clearing will allow the atmosphere to destabilize the most. Large hail and strong wind gusts will be the main threats, with an isolated tornado near the front a possibility as well. Locally heavy rainfall is likely with the stronger storms. The pattern will change next week as the flow aloft flattens out and broad ridging develops toward midweek. Cannot rule out isolated storms at times with weak disturbances, but a relatively dry pattern is expected for much of next week. Temps will be on the cooler side early in the week, but near average temperatures are expected mid to late week. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday Afternoon) Issued At 1115 AM MDT Sat Aug 10 2019 Areas of MVFR stratus and fog will continue to diminish this afternoon. Another round of storms will move into northeastern Wyoming and western South Dakota this afternoon and overnight. Low stratus is expected to redevelop early Sunday morning across much of the plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 542 AM MDT Sat Aug 10 2019 SDZ001-012-013-024>031-041>044-072>074-WYZ054>058-071-111300- Harding-Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 542 AM MDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible late this afternoon and evening. A few storms could be strong to severe, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday afternoon and evening. There is a slight risk of severe storms, with large hail and damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-014-032-046-047-049-111300- Perkins-Ziebach-Haakon-Mellette-Todd-Tripp- 542 AM MDT Sat Aug 10 2019 /642 AM CDT Sat Aug 10 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated shower and thunderstorms will be possible late this evening. Widespread severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday afternoon and evening. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
08/10/2019 M54 MPH PENNINGTON SD OFFICIAL NWS OBS
UPDATED TIME AND MAX GUST
&&
CORRECTED EVENT TIME...EVENT...REMARKS
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SUMMERSET 44.18N 103.34W
08/10/2019 E1.00 INCH MEADE SD TRAINED SPOTTER
0445 PM HEAVY RAIN SUMMERSET 44.18N 103.34W
08/10/2019 M0.82 INCH MEADE SD TRAINED SPOTTER
&&
MESpecial Weather Statement National Weather Service Rapid City SD 530 PM MDT Sat Aug 10 2019 SDZ029-030-074-110000- Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD- 530 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 600 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Custer State Park, or 14 miles southeast of Custer, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Buffalo Gap, Fairburn, Wind Cave National Park, Buffalo Corrals and southeastern Custer State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4361 10350 4376 10335 4367 10305 4347 10333 TIME...MOT...LOC 2330Z 315DEG 13KT 4364 10337 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.06W
08/10/2019 M52 MPH PENNINGTON SD ASOS
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM FLOOD 2 NE DWTN RAPID CITY 44.10N 103.20W
08/10/2019 PENNINGTON SD STORM CHASER
STORM CHASER VIDEO OF STREET FLOODING WITH STALLED CAR
NORTH MAPLE STREET AT THE I-90 UNDERPASS
&&
07Special Weather Statement
National Weather Service Rapid City SD
606 PM MDT Sat Aug 10 2019
SDZ028-029-WYZ057-058-110030-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
606 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...
SOUTHWESTERN PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 630 PM
MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Bear Mountain Lookout, or 14 miles northwest of Custer,
moving northeast at 30 mph.
Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Newcastle, Hill City, Keystone, Mystic, Moon, Deerfield, Deerfield
Reservoir, Mount Rushmore National Memorial, Keystone Wye, Crazy
Horse Memorial, Sylvan Lake, Medicine Mountain, Redbank Spring
Campground, Bear Mountain Lookout, Black Elk Peak, Palmer Gulch
Resort, Horse Thief Lake and northwestern Custer State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota...and northeastern
Wyoming.
LAT...LON 4370 10429 4390 10446 4409 10366 4388 10338
4379 10363
TIME...MOT...LOC 0005Z 239DEG 26KT 4386 10386
EaganThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
2 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Numerous roads around Newcastle were flooded. Morrisey Road at Highway 16 was damaged from a culvert washout.
Flooding from heavy rainfall continued in the Newcastle area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844764, 844765, 855555, 855556.